[Skip to Content]
[Skip to Content Landing]
Article
April 1965

Experimental Investigation of the Morphogenesis of Chloroquine Retinopathy

Author Affiliations

Basle, Switzerland
From the Pathological Institute, University Basle, and Laboratory of Experimental Pathology and Histochemistry, Sandoz, Ltd.

Arch Ophthalmol. 1965;73(4):540-544. doi:10.1001/archopht.1965.00970030542017
Abstract

The intense development of pharmacological therapy in the past decades directed our attention to toxic drug lesions of the eye. In the literature numerous reports exist concerning toxic side effects of piperidylchlorophenothiazine (NP 207),1-5 chloramphenicol,6,7 chloroquine,8-11 and amphetamine-like drugs on the retina.

The widening use of chloroquine in the treatment of lupus erythematosus and rheumatoid arthritis has been characterized by higher doses and prolonged therapy, as opposed to the former short-term, low dosage used in malaria. Lengthy administration of chloroquine was found to produce at first a temporary visual loss by deposition of chloroquine crystals in the cornea; this side effect was found to do no permanent visual damage, and after withdrawal of treatment, the pathological changes were reversible.13-16 However, in 1959 Hobbs and co-workers17 reported a case of pigmented retinopathy in the course of prolongated chloroquine therapy in rheumatoid arthritis. Though chloroquine retinopathy is

First Page Preview View Large
First page PDF preview
First page PDF preview
×